Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 65, NWS Fort Worth, TX

August 19, 2008Jack County, Montague County, Wise County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2008, 5:18 AM CDT for Jack County, Montague County, Wise County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 5:18 AM CDT (10:18 UTC)
Expired
Aug 19, 2008, 8:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Jack County, TX, Montague County, TX, Wise County, TX

The radar

The Altus AFB radar (KFDR), 132 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 191018
FFWFWD
TXC237-337-497-191315-
/O.NEW.KFWD.FF.W.0065.080819T1018Z-080819T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
518 AM CDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JACK COUNTY IN NORTH CENTRAL TEXAS
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN WISE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 AM CDT

* AT 516 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN 9 MILES NORTH OF CHICO...MOVING 
  NORTHEAST AT 15 MPH. MORE THUNDERSTORMS WITH HEAVY RAIN WERE ALONG 
  AND WEST OF A BOWIE TO NOCONA LINE. RADAR INDICATES THAT 1 TO 3
  INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE 
  POSSIBLE THROUGH 815 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...BOWIE...FORESTBURG...STONEBURG...ST. JO AND NOCONA.

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3397 9759 3391 9757 3393 9752 3391 9747
      3328 9747 3327 9791 3332 9803 3347 9802
      3348 9799 3386 9797 3388 9792 3386 9788
      3387 9784 3399 9769

$$
3 follow-up statements
000 
WGUS74 KFWD 191121
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 AM CDT TUE AUG 19 2008

TXC237-191129-
/O.CAN.KFWD.FF.W.0065.000000T0000Z-080819T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACK TX-
621 AM CDT TUE AUG 19 2008

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACK COUNTY IS
CANCELLED...

THE BAND OF HEAVY RAINFALL HAS MOVE EAST AND OUT OF THE COUNTY. TO 
REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
FORT WORTH.

LAT...LON 3397 9759 3391 9757 3393 9751 3391 9747
      3328 9747 3327 9791 3344 9792 3345 9796
      3348 9799 3386 9797 3388 9792 3386 9788
      3387 9784 3399 9769

$$

TXC337-497-191315-
/O.CON.KFWD.FF.W.0065.000000T0000Z-080819T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTAGUE TX-WISE TX-
621 AM CDT TUE AUG 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
NORTHERN WISE AND MONTAGUE COUNTIES...

AT 619 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH HEAVY RAIN FROM BETWEEN CHICO AND ALVORD IN 
NORTHWEST WISE COUNTY...TO 6 MILES EAST OF BOWIE...TO MONTAGUE AND 
NOCONA. ALL ACTIVITY WAS MOVING NORTH-NORTHEAST AT 12 MPH. 

RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS 
NORTHWEST WISE COUNTY INTO SOUTHWEST MONTAGUE COUNTY. ANOTHER 1 TO 2 
INCHES WILL BE POSSIBLE THROUGH 815 AM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE FORESTBURG...STONEBURG...ST. JO AND NOCONA.

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE 
ROAD. 

LAT...LON 3397 9759 3391 9757 3393 9751 3391 9747
      3328 9747 3327 9791 3344 9792 3345 9796
      3348 9799 3386 9797 3388 9792 3386 9788
      3387 9784 3399 9769

$$
000 
WGUS74 KFWD 191222
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
722 AM CDT TUE AUG 19 2008

TXC337-497-191315-
/O.CON.KFWD.FF.W.0065.000000T0000Z-080819T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTAGUE TX-WISE TX-
722 AM CDT TUE AUG 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
NORTHERN WISE AND MONTAGUE COUNTIES...

AT 720 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN FROM ALVORD IN NORTHERN WISE 
COUNTY...TO 7 MILES NORTHWEST OF FORESTBURG...TO 7 MILES SOUTHWEST 
OF ST JOE...MOVING NORTH AT 14 MPH. RADAR INDICATES THAT 2 TO 3 
INCHES OF RAIN HAS ALREADY FALLEN FROM 5 MILES SOUTH OF BOWIE...TO 
MONTAGUE...TO 3 MILES SOUTHEAST OF NOCONA. ANOTHER 1 TO 2 INCHES 
WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE COUNTY THROUGH 815 
AM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE STONEBURG...MONTAGUE...ST. JO AND NOCONA.

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3397 9759 3391 9757 3393 9751 3391 9747
      3328 9747 3327 9791 3344 9792 3345 9796
      3348 9799 3386 9797 3388 9792 3386 9788
      3387 9784 3399 9769

$$
000 
WGUS74 KFWD 191324
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 AM CDT TUE AUG 19 2008

TXC337-497-191330-
/O.EXP.KFWD.FF.W.0065.000000T0000Z-080819T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTAGUE TX-WISE TX-
824 AM CDT TUE AUG 19 2008

...THE FLASH FLOOD WARNING FOR NORTHERN WISE AND MONTAGUE COUNTIES
EXPIRED AT 815 AM CDT...

THE HEAVIEST RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE 
THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. SOME HEAVY RAINS WILL 
CONTINUE ACROSS THE EXTREME EASTERN PART OF MONTAGUE COUNTY THROUGH 
900 AM. 

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3397 9759 3391 9757 3393 9751 3391 9747
      3328 9747 3327 9791 3344 9792 3345 9796
      3348 9799 3386 9797 3388 9792 3386 9788
      3387 9784 3399 9769

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:40 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 19, 2:40 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
240 AM CDT TUE AUG 19 2008

.DISCUSSION...
CHALLENGING FORECAST EARLY THIS MORNING...MAINLY IN REGARDS TO
CONVECTIVE TRENDS RELATED TO UPPER LOW NOW SWINGING SEWD ACROSS THE
CHILDRESS/WICHITA FALLS AREAS...WHERE NOCTURNALLY...MOST
CONCENTRATED CONVECTION HAS FOCUSED IN/JUST EAST OF THE CENTER OF
THIS CIRCULATION ALOFT. GUT FEELING IS THIS SYSTEM IS TAKING ON
HYBRID CHARACTERISTICS OF A WARM CORE/TROPICAL/ AND COLD CORE SYSTEM
NOW THAT IT/S ENTERING A REGION OF TROPICAL-LIKE MOISTURE. WITH SLOW
SEWD DRIFT OVER N TX EXPECTED TODAY AND STRIPE OF BETTER MOISTURE
BEING OVER THE NE 1/2 OF N TX...THIS IS HOW WELL ALIGN BEST POPS/
WEATHER AS WELL. CATEGORICAL NRN/ERN COUNTIES...TAPERING DOWN TO
LIKELY/CHANCE POPS OVER THE SW...WHERE SOME DRIER MID-LVL AIR WILL
LIKELY ENTRAIN IN FOR MORE DIURNAL/SCATTERED COVERAGE.

PER RADAR/GAGE QPF AMOUNTS PAST 24 HRS...AND EXPECTED QPF TODAY OVER
AREAS N OF I-20/E OF I-35...WE HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THOSE AREAS ALONG/NORTH OF I-20 CORRIDOR AND ALONG/EAST OF
I-35 CORRIDOR. THOUGH RAIN AND STORMS WILL BE PERIODIC OVER CONSTANT
...THE THOUGHT HERE IS THAT WITH SUCH RICH MOISTURE BEING LIFTED BY
SHORTWAVE ENERGY ANY SCATTERED THUNDERSTORMS WILL BE PROFICIENT RAIN
MAKERS WITH SOME 1-3 INCH AMOUNTS...WITH ISOLATED AMOUNTS IN EXCESS
OF 4 INCHES NOT OUT OF THE QUESTION.

A WEAK SFC LOW WILL SHUNT SSE AND DRAG A WEAK FRONT THROUGH WRN HALF
OF CWA TONIGHT INTO WED...WITH BEST MOISTURE/LIFT E OF I-35 AND WILL
HOLD HIGHEST POPS OVER ERN COUNTIES...LOWER TO THE WEST. UPPER LOW
WILL BEGIN TO SLOWLY LIFT NNE AWAY FROM AREA WED NIGHT/THURS AS
KICKER SYSTEM BEGINS DROPPING SE THROUGH THE PAC NW/ROCKIES. DURING
THIS TIME...WE EXPECT MORE DIURNAL TYPE ACTIVITY WITH BETTER CHANCES
E OF I-35. BY LATE THURS INTO FRI...SYSTEM LIFTS AWAY AND SUB-
TROPICAL RIDGE WILL BUILD IN BEHIND IT WITH DRIER/HOTTER WEATHER THE
RESULT. WEVE LIKELY BEEN SPOILED WITH THESE COOLER TEMPS...BUT THE
90S WILL RETURN AS WE REMAIN IN THE LATTER HALF OF AUGUST. LOW POPS
NEXT WEEKEND ONLY DUE TO WEAKNESS IN UPPER LEVELS OVER EAST TX...BUT
CONFIDENCE NOT GOOD THIS FAR OUT.

/05

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80  70  84  72  91 /  90  60  40  20  20
WACO, TX              85  69  87  70  92 /  70  50  40  20  20
PARIS, TX             75  66  80  66  87 / 100  70  60  40  40
DENTON, TX            78  67  83  68  90 / 100  60  40  20  20
MCKINNEY, TX          77  66  82  67  89 / 100  70  60  30  20
DALLAS, TX            79  70  83  72  90 /  90  60  50  20  20
TERRELL, TX           78  69  82  69  90 /  90  70  60  30  30
CORSICANA, TX         82  70  85  69  92 /  80  70  50  30  20
TEMPLE, TX            84  69  87  69  92 /  70  50  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM CDT THIS MORNING THROUGH THIS
AFTERNOON FOR THE FOLLOWING ZONES:
TXZ091>095-100>107-118>123-133>135-145>148-158>162-174-175.

&&

/05
Hazardous weather outlook, Aug 19, 3:17 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
317 AM CDT TUE AUG 19 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
317 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT
THAT MAY PRODUCE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING STRIKES. HOWEVER...THE MAIN HAZARDOUS THREAT FOR TODAY
AND TONIGHT WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO VERY
HEAVY RAINFALL ACROSS NORTH TEXAS. WIDESPREAD RAINFALL
ACCUMULATIONS OF ONE TO THREE INCHES ARE EXPECTED TODAY WITH SOME
LOCATIONS POTENTIALLY RECEIVING OVER FOUR INCHES OF RAIN. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 PM FOR LOCATIONS NORTH AND EAST
OF A LINE FROM GRAHAM TO FORT WORTH TO KILLEEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS WEDNESDAY
THROUGH THURSDAY. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS. THUNDERSTORM
CHANCES WILL END FROM WEST TO EAST ON THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHEAST
AND EAST ON FRIDAY AFTERNOON AND SATURDAY. THUNDERSTORM CHANCES
THEN OVERSPREAD ALL OF NORTH TEXAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:59 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Leon2 hr
Aug 19, 2:50 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Cooke, Dallas and 32 more40 hr
Aug 19, 4:45 AM CDTAreal Flood AdvisoryFWDJack, Wise90 min
Aug 19, 5:41 AM CDTFlash Flood WarningFWDFalls, Freestone, Limestone3 hr
Aug 19, 5:59 AM CDTAreal Flood AdvisoryFWDVan Zandt2 hr
Aug 19, 6:29 AM CDTAreal Flood WarningFWDJack3 hr
Aug 19, 6:44 AM CDTFlash Flood WarningFWDFalls, Milam, Robertson3 hr
Aug 19, 8:37 AM CDTFlash Flood WarningFWDFalls, Freestone, Leon, Limestone, Robertson4 hr
Aug 19, 9:11 AM CDTAreal Flood AdvisoryFWDCooke2 hr
Aug 19, 11:20 AM CDTAreal Flood AdvisoryFWDDenton115 min
Aug 19, 12:20 PM CDTFlash Flood WarningFWDDenton115 min
Aug 19, 12:30 PM CDTAreal Flood WarningFWDFreestone, Leon, Limestone, Robertson4 hr
Aug 19, 2:14 PM CDTFlash Flood WarningFWDDenton61 min
Aug 19, 2:18 PM CDTRiver Flood WarningFWDLeon, Robertson66 hr
Aug 19, 3:18 PM CDTFlash Flood WarningFWDDenton117 min
Aug 19, 5:01 PM CDTAreal Flood AdvisoryFWDBosque89 min
Aug 19, 5:13 PM CDTSpecial Weather StatementFWDBosque32 min
Aug 19, 5:19 PM CDTAreal Flood AdvisoryFWDJohnson117 min
Aug 19, 5:40 PM CDTSpecial Weather StatementFWDMcLennan35 min
Aug 19, 6:34 PM CDTSpecial Weather StatementFWDHood26 min
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMcLennan113 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.